Iowa, 2019

Flood in Iowa, April 23 to 30, 2019

April 23 to 30, 2019 · NWS ARX · 1 event in 1 county or zone

A second round of runoff from rain and snowmelt caused renewed flooding to occur along the Mississippi River in Lansing (Allamakee County) in late April.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A second round of runoff from rain and snowmelt caused renewed flooding to occur along the Mississippi River in Lansing (Allamakee County) in late April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 23, 2:24 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Apr 23, 2:24 PM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
324 PM CDT Tue Apr 23 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 324 PM CDT Tue Apr 23 2019

Quiet weather expected in the short-term. Flooding continues along
the Mississippi River and the lower reaches of the Wisconsin River.

High pressure builds into the region tonight providing dry and quiet
weather. The only forecast concern is on low temperatures over
central Wisconsin, where clear skies and calm winds could result in
low temperatures falling a few degrees below forecast values.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 324 PM CDT Tue Apr 23 2019

Main forecast concerns in the long term are on potential fire
weather concerns Thursday afternoon and again on Friday due to low
afternoon relative humidity and breezy conditions. Focus then turns
to a cooler weekend with chances for rain and potentially a
rain/snow mix in northern areas.

A weak cold front approaches the region from the northwest Wednesday
resulting in warmer southwest flow across the area. Wednesday will
likely be the warmest day of the week with highs in the upper 60s to
lower 70s. The front slides through Wednesday night into Thursday
morning, and there could be a few showers along the front, but
widespread measurable precipitation is not looking likely. Much
drier air moves into the region in the wake of the front along with
breezy conditions. Afternoon relative humidity values are expected
to fall into the mid to lower 20s. Even drier and windier conditions
are in store for Friday with afternoon relative humidity values
expected to fall into the lower 20s and we could even see some
values in the teens. Have lowered dew point values for both
Thursday and Friday afternoon. Rain is looking likely on Saturday
as low pressure pushes through the region. Saturday will be a very
cool day with highs only making it into the 40s. High pressure
makes a very brief return late Saturday night into Sunday morning
then rain chances return. Cannot rule out some snow mixing in
with the rain Friday night, Saturday night, and possibly late
Sunday night, but confidence is low that temperatures would be
cold enough for snow. Cool temperatures look to continue into next
week with continued chances for rain.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1230 PM CDT Tue Apr 23 2019

VFR conditions will prevail through the period with skies
remaining skc largely through daybreak Wednesday. Northerly winds
this afternoon will become light and variable tonight as surface
high pressure drifts overhead. Winds shift to the SSW Wednesday
morning, becoming a tad gusty by midday with increasing mid-level
clouds.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Wetenkamp
LONG TERM...Wetenkamp
AVIATION...Kurz
Hazardous weather outlook, Apr 23, 2:49 AM CST, 14 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
349 AM CDT Tue Apr 23 2019

IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ017-029-034-042>044-
241200-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-Taylor-Clark-Jackson-Monroe-Juneau-Adams-
349 AM CDT Tue Apr 23 2019

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota and central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-030-MNZ079-088-096-WIZ032-033-041-053>055-061-241200-
Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau-
La Crosse-Vernon-Crawford-Richland-Grant-
349 AM CDT Tue Apr 23 2019

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and southwest into west central
Wisconsin.

.DAY ONE...Today and Tonight

Flooding continues along portions of the Mississippi River and
the Wisconsin River.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Flooding will continue along portions of the Mississippi River
and the Wisconsin River.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Allamakee

When
April 23, 5:00 PM CST to April 30, 9:10 PM CST
Where
Allamakee County, 3.01 mi SE of Lansing to 2.56 mi SE of Lansing
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.348, -91.190

A second round of runoff from rain and snowmelt caused renewed flooding to occur along the Mississippi River in Lansing. The river crested just under a foot above the flood stage at 17.83 feet on April 26th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816790.